Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 31, NWS Shreveport, LA

April 9, 2015Panola County, Rusk County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 9, 2015, 8:41 PM CDT for Panola County, Rusk County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2015, 8:41 PM CDT (01:41 UTC)
Expired
Apr 9, 2015, 9:15 PM CDT
In force
34 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Panola County, TX, Rusk County, TX

The radar

The Shreveport radar (KSHV), 74 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 1.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2015-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2015-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 7:31 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 9, 7:31 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
731 PM CDT THU APR 9 2015

.AVIATION...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS COVERED MUCH OF EAST AND
NORTHEAST TEXAS AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS AND
NORTHERN PARTS OF NORTHWEST AND NORTH CENTRAL LOUISIANA AND MOVING
TO THE EAST AND NORTHEAST. VFR CONDITIONS WILL BE TRANSITIONING TO
MVFR AND IFR IN THE SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAIN AND LOWERING CEILINGS. WINDS WILL BE GUSTY IN AND NEAR THE
STORMS. WINDS AHEAD OF THE AREA OF SHOWERS WILL BE SOUTH TO
SOUTHWEST 5-10 KNOTS AND VARIABLE WITHIN AND NEAR THE PASSAGE OF
THE SHOWERS. A COLD FRONT WILL BE MOVING ACROSS THE AREA DURING
THE OVERNIGHT HOURS WITH WINDS SHIFTING TO THE WEST AND NORTHWEST.
/06/

&&

DISCUSSION...
UPDATED THE ZONES TO REMOVE THE LAKE WIND ADVISORY AND WORDING IN
THE PRODUCTS.

&&

.PREV DISCUSSION... /ISSUED 424 PM CDT THU APR 9 2015/

DISCUSSION...
AS EXPECTED FOLLOWING OUR 18Z SOUNDING THE ATMOSPHERE REMAINS RICH
AND WARM TROPICAL MOISTURE. THE PRE FRONTAL TROUGH THAT DEVELOPED
ON A GRAVITY WAVE THIS MORNING IS CURRENTLY DRAPED RIGHT OVER THE
ARKLATEX WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS IN
PROGRESS. A TORNADO WATCH HAS BEEN ISSUED BY THE SPC THIS MID
AFTERNOON FOR THIS AREA AND IS IN EFFECT UNTIL 10 PM. ALSO...AN
SPC SEVERE THUNDERSTORM WATCH LIES NORTH OF I-30 BACK INTO TEXAS
AND OKLAHOMA AND A HANDFUL OF OUR COUNTIES UNTIL 10 PM AS WELL FOR
ANY DEVELOPMENT EXPECTED ALONG AND AHEAD OF THE APPROACHING COLD
FRONT OVER OKLAHOMA. OTHERWISE...WE HAVE ALLOWED THE LAKE WIND
ADVISORY TO CONTINUE UNTIL 7 PM AS SOME CANCELLATIONS OF THE
TORNADO WATCH MAY BE POSSIBLE BY THAT TIME WITH ANOTHER UPDATE TO
THE FORECAST EARLY THIS EVENING.

THE OVERALL MODEL CONSENSUS PUSHES THE COLD FRONT DOWN INTO OUR
SOUTHERN TIER OF CO/PA BY DAYBREAK ON FRIDAY AND MUCH IF NOT ALL OF
THE THUNDERSTORMS ALONG WITH IT BY THAT TIME. THE WPC QPF HAS AN
INCH OR ISOLATED TWO INCH AMOUNTS WITH THIS FIRST PUSH IN WITH
THE ARRIVING COLD FRONT. AFTER STALLING TO OUR SOUTH FOR TOMORROW
AND EARLY SATURDAY THE QPF BUILDS BACK NORTH AS UPPER DISTURBANCES
IN THE SOUTHWEST FLOW ALOFT TRIGGER NEW DEVELOPMENT IN WAVES
ACROSS OUR AREA ALONG THAT SLOWLY LIFTING FRONTAL BOUNDARY.
LITTLE HAS CHANGED WITH STILL AN ADDITIONAL TWO TO FOUR INCHES
POSSIBLE INTO THE MIDDLE OF NEXT WEEK AS THE NEXT MAIN UPPER LOW
IN THE WEST COAST LONG WAVE PATTERN SLOWLY FILLS AND LIFTS INTO
THE MIDDLE MISSISSIPPI VALLEY DURING MIDWEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  74  54  75 /  80  20  10  30
MLU  63  73  53  76 /  60  40  10  30
DEQ  49  71  47  73 /  80  10  10  20
TXK  54  72  51  73 /  80  10  10  20
ELD  57  71  50  74 /  80  20  10  20
TYR  56  72  56  75 /  80  10  10  40
GGG  58  73  55  75 /  80  20  10  40
LFK  65  75  60  78 /  60  40  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, Apr 9, 12:01 PM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1201 PM CDT THU APR 9 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1201 PM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH ARKANSAS...FOR NORTH
LOUISIANA...FOR ALL OF EAST TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF
THE REGION THIS AFTERNOON...AS A PRE FRONTAL TROUGH MAY END UP
AFFECTING MUCH OF THE FOUR STATE AREA. THEN AFTER SUNSET...THE
COLD FRONT AND UPPER LEVEL DISTURBANCE MOVE INTO THE REGION.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP...SOME
STILL STRONG TO SEVERE. THE PRIMARY THREATS WITH ANY OF THESE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN
ISOLATED TORNADO OR TWO CANNOT BE RULED OUT BY LATE THIS AFTERNOON
AND ON INTO THE EVENING HOURS. IT IS LIKELY THAT A SQUALL LINE
WILL DEVELOP AND WILL CONTINUE SOUTHWARD OVERNIGHT. RAINFALL
AMOUNTS OF 1 TO 2 INCHES SHOULD NOT CAUSE WIDESPREAD FLOODING.
HOWEVER...SOME DAMAGING WIND...STRAIGHT LINE OR TORNADO MAY REMAIN
POSSIBLE UNTIL DAYBREAK SOUTH OF I-20.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

MUCH OF THE THUNDERSTORMS SHOULD BE PUSHING OUT OF THE AREA BY
DAYBREAK. FRIDAY AND PERHAPS MUCH OF SATURDAY LOOK MUCH BETTER.
THEN THUNDERSTORMS MAKE A SLOW RETURN BY LATE ON SATURDAY
AFTERNOON AND EVENING...GENERALLY SOUTH OF I-20...MOVING FROM THE
SOUTH BACK TO NORTH...AS THE FRONTAL BOUNDARY DRIFTS BACK ACROSS
THE AREA. FOR SUNDAY INTO MONDAY...THE FRONT WILL STILL BE ALONG
I-20...HEAVY RAINFALL MAY BE THE GREATER CONCERN AS THIS BOUNDARY
VERY SLOWLY LIFTS BACK TO THE NORTH OF THE AREA UNDER A SLOW
MOVING UPPER LOW PRESSURE SYSTEM. AN ADDITIONAL 2 TO 4 INCHES OF
RAINFALL MAY BE POSSIBLE AS THE FRONT RETURNS. THIS TYPE OF HEAVY
RAINFALL WOULD LIKELY POSE A FLOODING RISK TO OUR ALREADY SWOLLEN
RIVERS AND LAKES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON
AND TONIGHT.

24

In the hours before

Special weather statement, Apr 9, 7:44 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
744 PM CDT THU APR 9 2015

ARZ073-100145-
UNION AR-
744 PM CDT THU APR 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 845 PM
CDT...

AT 744 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LOUANN TO 6 MILES NORTHWEST
OF WESSON...AND MOVING EAST AT 35 MPH.

WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. SHOULD THESE
STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.

LOCATIONS IMPACTED INCLUDE...
EL DORADO...SMACKOVER...NORPHLET...STRONG...CALION...WESSON...
LAWSON...LISBON...URBANA...NEW LONDON...CAIRO...KENOVA...HILLSBORO...
PIGEON HILL...NEWELL AND CATESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
ARKANSAS.

LAT...LON 3309 9235 3311 9294 3337 9284 3339 9276
      3336 9266 3336 9260 3337 9259 3336 9254
      3332 9252 3333 9250 3332 9246 3329 9247
      3327 9244 3328 9238 3330 9236 3330 9235
      3329 9236 3328 9233 3326 9232 3327 9229
TIME...MOT...LOC 0043Z 256DEG 29KT 3338 9278 3317 9286

15
Local storm report, Apr 9, 7:49 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
749 PM CDT THU APR 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLOOD            7 SSW NOONDAY           32.15N 95.43W
04/09/2015                   SMITH              TX   PUBLIC

            LOW WATER CROSSINGS FLOODED AT EMERALD BAY.
            OVER 3 INCHES OF RAIN MEASURED IN THE LAST 3
            HOURS.

&&

09
Local storm report, Apr 9, 8:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
822 PM CDT THU APR 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             2 NW HENDERSON          32.18N 94.83W
04/09/2015  E0.75 INCH       RUSK               TX   AMATEUR RADIO

&&

09
Local storm report, Apr 9, 8:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
824 PM CDT THU APR 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     FLOOD            9 W HENDERSON           32.13N 94.94W
04/09/2015                   RUSK               TX   EMERGENCY MNGR

            SIGNIFICANT FLOODING REPORTED AT THE 42/13
            JUNCTION IN PRICE

&&

09
Local storm report, Apr 9, 8:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
829 PM CDT THU APR 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     3 W HENDERSON           32.15N 94.84W
04/09/2015                   RUSK               TX   EMERGENCY MNGR

            LARGE TREE DOWN NEAR THE WEST LOOP IN
            HENDERSON

&&

09
Special weather statement, Apr 9, 8:35 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 PM CDT THU APR 9 2015

ARZ050-059-OKZ077-TXZ096-097-100215-
LITTLE RIVER AR-SEVIER AR-MCCURTAIN OK-RED RIVER TX-BOWIE TX-
835 PM CDT THU APR 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
SOUTHWESTERN SEVIER...SOUTHEASTERN MCCURTAIN...NORTHWESTERN BOWIE AND
NORTHEASTERN RED RIVER COUNTIES UNTIL 915 PM CDT...

AT 835 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
IDABEL...OR 20 MILES NORTHEAST OF CLARKSVILLE...MOVING EAST AT 35
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FOREMAN...IDABEL...BROKEN BOW...WINTHROP...ARKINDA...HAWORTH...
CERROGORDO...BOKHOMA...MOON...TOM...HARRIS...SHINEWELL...GOODWATER...
BRYARLY...ENGLISH...AMERICA...ALMONT...GOODLAKE AND BEAVERDAMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
ARKANSAS AND NORTHEASTERN TEXAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN ARKANSAS...SOUTHEASTERN OKLAHOMA AND NORTHEASTERN TEXAS.

LAT...LON 3401 9477 3387 9425 3353 9448 3369 9511
TIME...MOT...LOC 0135Z 285DEG 31KT 3383 9481

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:05 PM CDTTornado WarningSHVRusk40 min
Apr 9, 7:08 PM CDTTornado WarningSHVGregg, Harrison, Marion, Upshur67 min
Apr 9, 7:16 PM CDTAreal Flood AdvisorySHVCherokee, Gregg, Rusk, Smith, Upshur119 min
Apr 9, 7:56 PM CDTSevere Thunderstorm WarningSHVRusk49 min
Apr 9, 8:01 PM CDTTornado WarningSHVRusk44 min
Apr 9, 8:08 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola, Rusk67 min
Apr 9, 8:12 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion33 min
Apr 9, 8:34 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion, Panola56 min
Apr 9, 8:35 PM CDTSpecial Weather StatementSHVRed River40 min
Apr 9, 10:58 PM CDTSpecial Weather StatementSHVGregg, Harrison, Marion47 min
Apr 9, 7:37 PM CDTSpecial Weather StatementSHVBossier38 min
Apr 9, 9:30 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, Webster45 min
Apr 9, 10:23 PM CDTSpecial Weather StatementSHVClaiborne52 min
Apr 9, 7:04 PM CDTSpecial Weather StatementSHVPolk26 min
Apr 9, 7:44 PM CDTSpecial Weather StatementSHVUnion61 min
Apr 9, 7:53 PM CDTSevere Thunderstorm WarningSHVUnion37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.